Flood, Washington
- When
- March 20, 7:45 PM EST to March 22, 6:00 AM EST
- Where
- Washington forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Around 2 inches of rain fell region wide on the 20th. The runoff from this precipitation caused the Potomac River and Conococheague Creek to overflow their banks.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Around 2 inches of rain fell region wide on the 20th. The runoff from this precipitation caused the Potomac River and Conococheague Creek to overflow their banks. The Potomac River rose above its flood stage of 16 feet at Point of Rocks at 9:15 PM on the 21st. It crested at 16.85 feet around 3:00 AM on the 22nd and fell below flood stage at 10:00 AM on the 22nd. A low water road to a home in Brunswick was inundated by water. In Washington County, Conococheague Creek rose above its bankful stage of 8 feet at Fairview on the 20th at 7:45 PM. It crested at 10.34 feet at 7:00 AM on the 21st and fell below bankful stage at 6:00 AM on the 22nd. Wishard Road was inundated by water from the creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 3:25 PM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EST THU MAR 20 2003
FAIRLY ACTIVE WEATHER EXPECTED FOR THE NEXT 24 HOURS. FIRST THE
WIDESPREAD MODERATE TO HEAVY RAINFALL SHOULD END BY MID EVENING.
BACK EDGE OF HEAVIER PRECIP HAS ALREADY MOVED OUT OF THE WESTERN
THIRD OF THE CWA. WILL CONTINUE THE FLOOD WATCH THROUGH FRIDAY AS
RIVER FLOODING WILL ENSUE BEHIND THIS LARGE SWATH OF RAIN. ONCE THE
RAIN TAPERS OFF TONIGHT...EXPECT THE WARM FRONT TO LIFT NORTH
TONIGHT. THE WHOLE AREA WILL BE IN THE WARM SECTOR ON FRIDAY.
DEWPOINTS ARE PROGGED TO RISE INTO THE 50S TO NEAR 60 IN THE SOUTH.
LAPSE RATES STEEPEN...AND BY MID DAY AIRMASS IS PROGGED TO BE RATHER
UNSTABLE. SPC HAS AREA OUTLINED FOR SLIGHT RISK. STRONG SHORT WAVE
PROGGED TO MOVE ACROSS AT OPTIMUM TIME OF THE DAY. WILL NOT INCLUDE
SEVERE WORDING AT THIS TIME WILL PROBABLY JUST MENTION STRONG STORMS
IN BODY OF ZONES...AND ALLOW NEXT SHIFT THE OPTION OF ENHANCED
WORDING.
TEMPERATURES WILL BE TRICKY. WILL LEAN MORE TOWARDS MAV READINGS AND
ETA POPS. COLD FRONT MOVES THROUGH EARLY FRIDAY EVENING.
...LONG TERM...
COOLER AIR SLOWLY FILTERS IN ON SAT...BUT WE STILL SHOULD GET INTO
THE LOWER 60S WITH PTSNY SKIES. SUN WILL BE THE COOLER...AND MORE
SEASONAL. STORM TRACK DURING THE FIRST HALF OF NEXT WEEK IS PROGGED
TO KEEP THE STRMS WELL TO OUR NW AND FAIR CONDITIONS. OVERALL NOT
MANY CHANGES IN THE EXTENDED ONLY MINOR ADJUSTMENTS. TMPS WILL BE
OVERALL RUNNING ABOVE NORMAL AS THE NORTHERN JET STRM WILL STAY WELL
TO OUR N ALLOWING FOR HIGH PRES OVR THE SOUTHERN US TO EXTND OVER
OUR REGION. TUE LOOKS TO BE THE WARMEST DAY OUT AHEAD OF THE NEXT
SYSTEM THAT WILL AFFECT OUR AREA. THEN A CHC FOR SHRA AND COOLER
TEMPS WED/THU. 17
.LWX...
DC...FLOOD WATCH TODAY THROUGH FRIDAY DCZ001.
MD...FLOOD WATCH TODAY THROUGH FRIDAY MDZ002>007...MDZ009>011...
MDZ013>014...MDZ016>018.
VA...FLOOD WATCH TODAY THROUGH FRIDAY VAZ021...VAZ025>031...
VAZ036>042...VAZ050>057.
WV...FLOOD WATCH TODAY THROUGH FRIDAY WVZ048>055.
MARINE...SCA ALL MARINE ZNS ANZ530>537.DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-201700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 505 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. ...A FLOOD WATCH IS IN EFFECT AREAWIDE THROUGH FRIDAY... .DAY ONE...TODAY RAIN WILL CONTINUE TODAY...HEAVY AT TIMES. THE HEAVIEST RAINFALL IS EXPECTED TO BE ALONG THE BLUE RIDGE IN NORTHERN VIRGINIA. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. FLOODING OF AREA CREEKS AND STREAMS IS POSSIBLE AREAWIDE...AND A FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE TODAY...BUT SEVERE WEATHER IS NOT ANTICIPATED TODAY. TONIGHT...AS A WARM FRONT MOVES NORTH THROUGH THE REGION...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE TONIGHT. LARGE HAIL IS THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS TONIGHT. WINDS ALOFT ARE ALSO VERY STRONG...AND SOME DAMAGING WIND GUSTS FROM THUNDERSTORMS ARE ALSO POSSIBLE. ASTRONOMICALLY HIGH TIDES ARE OCCURRING TODAY. THESE ALREADY HIGH TIDES COMBINED WITH STRONG EASTERLY WINDS HAS CAUSED TIDES TO BE RUNNING AROUND 2 FT ABOVE NORMAL. THIS COULD CAUSE MINOR COASTAL FLOODING IN SOME LOCATIONS ON THE WESTERN SHORE OF THE CHESAPEAKE BAY AND IN THE UPPER TIDAL POTOMAC. LATE TONIGHT...AS WARMER AIR MOVES INTO THE REGION...WITH COLD WET GROUND...AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP REDUCING VISIBILITY BELOW 1/2 MILE IN SOME LOCATIONS. .DAYS TWO THROUGH SEVEN... ON FRIDAY...TEMPERATURES ARE EXPECTED TO WARM INTO THE 70S...AND A COLD FRONT WILL APPROACH FROM THE WEST. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS AHEAD OF THIS COLD FRONT. THE ATMOSPHERE IS EXPECTED TO BECOME UNSTABLE FRIDAY AFTERNOON. STRONG WIND SHEAR ALOFT WILL DEVELOP...AND THIS...COMBINED WITH STRONG INSTABILITY WILL PRODUCE THE THREAT FOR SEVERE THUNDERSTORMS ACROSS THE AREA. THE AREA MOST LIKELY TO SEVERE THUNDERSTORMS IS EAST OF THE BLUE RIDGE. HEAVY RAINFALL FROM TODAY WILL ALSO CAUSE MAINSTEM RIVERS TO RISE THROUGH TOMORROW...AND SOME LOCATIONS MAY REACH OR EXCEED FLOOD STAGE FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MANNING
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346183, 5347253.